May 5, 2009 in Features

Breast-cancer survivor seeks safe sunscreen

Joe Graedon And Teresa Graedon, Ph.D.
 

Q. Breast cancer runs in my family. My mother had it first, and I was diagnosed six years ago. Mine was estrogen receptor positive, so I avoid sources of estrogen.

Last year, I read that some sunscreens have estrogenic activity. Is this true? I would like to know for my own safety and for my daughters and granddaughters. They will be slathering on sunscreen all summer long. I’d like to know which ingredients could be a problem and which are safe.

A. It comes as a shock to many people that some chemicals in sunscreens can be absorbed into the body (Journal of the European Academy of Dermatology and Venereology, April 2008). Benzophenone-3 (BP-3) also is known as oxybenzone. This common sunscreen ingredient has estrogenic activity, though the risk remains uncertain. Nevertheless, it might be prudent to look for other options.

Physical blockers like zinc and titanium seem safe and are recommended by dermatologists. We are sending you our Guide to Skin Care with more details on sunscreens and a list of our favorites. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. S-28, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our Web site: www.peoplespharmacy.com.

Q. A few years back, someone wrote to you and asked about eyedrops making a family member’s eyelashes grow. I lost this article. Please tell me the name of the medicine.

A. The prescription glaucoma medicine Lumigan (bimatoprost) has an unusual side effect, eyelash growth. This ingredient is now available as Latisse, prescribed to help eyelashes grow thicker and longer.

Q. I have been drinking a lot of cranberry juice to ward off a urinary-tract infection. I also have been eating dried cranberries as a snack. Is it possible this could affect Coumadin? My blood work (INR) is now out of bounds. I haven’t changed anything else in my diet.

A. There have been several cases of cranberries increasing the blood-thinning potential of Coumadin (warfarin). A fatal hemorrhage attributed to the combination of cranberry juice and warfarin was reported last year.

Scientists have investigated this possible interaction and found that susceptible people may experience a 30 percent increase in anticoagulant activity when cranberry is consumed with Coumadin (British Journal of Pharmacology, August 2008). This suggests that cranberries could pose problems in combination with warfarin.

Q. My blood pressure medicine was recently switched to Cozaar. After taking my pills this morning, my mouth and tongue swelled up so I could barely talk. Could my medicine have done this?

A. Cozaar (losartan) is a very effective blood pressure medicine, with relatively few side effects. Some people, however, are susceptible to a reaction called angioedema. Typically, this is characterized by swelling of the mouth, tongue and throat. It can rapidly turn into a life-threatening emergency if the airway becomes blocked.

Certain other blood pressure drugs such as Accupril (quinapril), Altace (ramipril), Benicar (olmesartan), Diovan (valsartan), enalapril and lisinopril can also trigger angioedema. Please let your doctor know about this serious reaction immediately.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: www.PeoplesPharmacy.com. Their newest book is “Favorite Home Remedies From The People’s Pharmacy.”


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email